Alabama, 2007

Tornado in Alabama, October 22, 2007

October 22, 2007 · NWS MOB · 1 event in 1 county or zone

An EF1 tornado moved across the south part of Mobile county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An EF1 tornado moved across the south part of Mobile county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 22, 3:32 PM CST, 1 minute earlier.

Area forecast discussion, Oct 22, 3:32 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
432 PM CDT MON OCT 22 2007

.SHORT TERM TONIGHT...WARM FRONT CONTINUES MOVING NORTH AS DEEP
MOISTURE CONTINUES TO SPREAD INLAND TODAY AND INTO TONIGHT. THE WARM
FRONT WILL MOVE TO THE NORTH OF OUR AREA THROUGH THIS EVENING. DEEP
LOW OVER EAST TEXAS WILL MOVE VERY SLOWLY EAST AND NORTHEAST. A
GRADUAL OCCLUSION OF THE FRONTAL BOUNDARY WILL OCCUR TO THE
NORTHWEST OF OUR AREA...WHILE THE TRAILING COLD FRONT APPROACHES US
FROM THE WEST LATE TONIGHT AND INTO TUESDAY MORNING.

MAIN THREAT OF HEAVY PRECIP WILL BE LATER TONIGHT INTO TUESDAY
MORNING AS A LINE OF THUNDERSTORMS FORMS ALONG THE FRONT. THE
POTENTIAL FOR TRAINING CELLS OVER AREAS WHERE THE GROUND IS ALREADY
SATURATED IS THE PRIMARY CONCERN. THE AREAS THAT HAVE HAD THE MOST
RAINFALL RECENTLY ARE ALONG THE COAST BETWEEN GULF SHORES AND
DESTIN. FURTHER INLAND NOT AS LIKELY TO BE PROBLEMATIC...BUT THERE
IS REMAINS A RISK LATE TONIGHT INTO EARLY TUESDAY IN NORTHWESTERN
ZONES WHERE TRAINING CELLS COULD BRING NEARLY 5 INCHES AHEAD OF THE
APPROACHING COLD FRONT. WILL AGAIN UPDATE THE FLASH FLOOD WATCH WITH
THE REGULAR FORECAST PACKAGE AROUND 11 PM THIS EVENING.

SEVERE WEATHER THREAT...MAINLY ALONG THE BEACH AND PERHAPS 10 TO 15
MILES INLAND. MINI-SUPERCELLS SPINNING UP OFFSHORE HAVE BEEN MOVING
INLAND AND INTO THE WARM FRONT WHERE THE AIR STABILIZES THUS
WEAKENING UPDRAFTS AND VORTEX STRETCHING. SR VELOCITY COUPLETS OF 35
TO 40 KT HAVE BEEN OBSERVED IN DOPPLER VELOCITIES IN 1 TO 1.5 NM
MESOS...PUTTING THEM IN MODERATE TO STRONG CATEGORY.

GFS AND NAM INDICATE 40 TO 50 KT LOW LEVEL JET MAX TO NORTHWEST INTO
TONIGHT MOVING NORTHEAST ACROSS OUR NORTHERN COUNTIES AS THE LOW
MOVES NORTHEAST THROUGH NORTHWEST MISSISSIPPI. SURFACE WINDS TO VEER
AROUND TO THE SOUTHWEST OVERNIGHT AHEAD OF THE FRONT WHICH WOULD
BRING VERTICAL WIND PROFILES MORE UNIDIRECTIONAL...AND SEVERE THREAT
MORE TOWARD FLASH FLOODING IN TRAINING STORMS AND LOCALIZED DAMAGING
WINDS.

.SHORT TERM TUESDAY THROUGH WEDNESDAY...500 MB TROUGH VICINITY OF GREAT PLAINS
WAS TO TRACK EAST. OCCLUSION OF THIS FEATURE HAS BEEN CALCULATED BY
THE GFS AND THE NAM...AS WELL AS THE UKMET AND THE ECMWF...FROM THE
MAIN POLAR JET BY TAU 18 BY AT LEAST TWO CONTOUR LINES. SYSTEM THEN
RETROGRADES FOLLOWED BY WANDERING AROUND AIMLESSLY FOR A COUPLE OF
DAYS BEFORE GETTING ABSORBED BACK INTO THE JET AROUND TAU 120.

DEEP LAYER MOISTURE ADVECTION WILL CONTINUE NORTHWARD AS THE COLD
FRONT APPROACHES. THE NAM IS NOW A BIT SLOWER THAN THE GFS...6 HOURS
TO BE SPECIFIC...BUT OVER THE LAST COUPLE OF DAYS THE GFS WAS THE
SLOWER OF THE TWO. WENT AHEAD WITH SLIGHTLY FASTER TIMING OF THE GFS
AND INDICATED FROPA STARTING TUESDAY MORNING AND ENDING BY TUESDAY
AFTERNOON. ADJUSTED TEMPERATURES IN KEEPING WITH THE PREVIOUS WATCH
AND OUR NEIGHBORS. POST-FRONTAL PROBLEM WILL MAINLY BE THE DOWNSLOPE
ISENTROPIC FLOW AND INCREASED WINDS.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY...NO CHANGES TO GRIDS NOR
FORECAST. NEW MODEL RUNS INDICATE A POP SPIKE ON FRIDAY. MAY BE
TEMPORAL DUE TO UNCERTAINTY OF HOW THE CLOSED LOW WILL BE LIFTING
OUT. WILL KEEP AN EYE ON SAME.

&&

.FIRE...NO CONCERNS...CLOUDY MOIST CONDITIONS TO PERSIST FOR THE
NEXT SEVERAL DAYS.

&&

.MARINE...DEEPENING LOW OVER THE PLAINS WILL MOVE TOWARD LOUISIANA
THROUGH WEDNESDAY. AHEAD OF THIS LOW...A SERIES OF UPPER LEVEL
DISTURBANCES WILL BRING STRONG SOUTHERLY WINDS WITH NUMEROUS SHOWERS
AND THUNDERSTORMS THROUGH TUESDAY. THE LOW WILL MOVE NORTHWARD BY
MIDWEEK BRINGING A LIGHT TO MODERATE EASTERLY WIND THROUGH THURSDAY.
NORTH WINDS AND SEAS WILL BUILD LATE THIS WEEK AS ANOTHER FRONT
PASSES THE MARINE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      70  70  49  65 /  90  30  20  20
PENSACOLA   74  74  54  67 /  80  40  20  20
DESTIN      75  75  64  67 /  70  50  20  20
EVERGREEN   69  69  53  66 /  90  50  20  20
WAYNESBORO  65  65  47  61 / 100  30  20  20
CAMDEN      69  69  54  66 / 100  60  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     CHOCTAW...CLARKE...CONECUH...COVINGTON...ESCAMBIA...LOWER
     BALDWIN...LOWER MOBILE...MONROE...UPPER BALDWIN...UPPER
     MOBILE...WASHINGTON...AND WILCOX.

FL...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Oct 22, 4:45 AM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT MON OCT 22 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-231200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 AM CDT MON OCT 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS SOUTHWEST ALABAMA...THE NORTHWEST
FLORIDA PANHANDLE...AND EXTREME SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
ALABAMA AND SOUTHEAST MISSISSIPPI THROUGH TONIGHT...

A FEW TORNADOES WILL BE POSSIBLE TODAY MOSTLY NEAR AND ALONG A WARM
MOVING NORTHWARD ACROSS THE FORECAST AREA TODAY. INCREASED MOISTURE
DEPTH IN THE LOWER TO MIDDLE LAYERS OF THE ATMOSPHERE WILL ALSO GIVE
WAY TO EXCESSIVE RAINFALL FOR MUCH OF THE AREA THROUGH TONIGHT. AS A
RESULT A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE FORECAST
AREA THROUGH TONIGHT. STAY TUNED FOR FURTHER UPDATES THROUGHOUT THE
DAY.

A STRONG ONSHORE FLOW FROM A DEEPENING AREA OF LOW PRESSURE TO THE
WEST WILL HELP GIVE WAY TO SMALL CRAFT CONDITIONS TO THE MARINE AREA
THROUGH TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE OVER THE MARINE AREA THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON
TUESDAY...THEN GRADUALLY DECREASE THROUGH WEDNESDAY MORNING.
EXCESSIVE RAINFALL WILL BE POSSIBLE THROUGH TUESDAY AFTERNOON.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED ON TUESDAY A
FEW STORMS MAY BECOME STRONG TO SEVERE. DAMAGING WINDS AND HAIL WILL
BE THE MAIN THREAT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TODAY AND TONIGHT...AND POSSIBLY ON TUESDAY. STAY TUNED
FOR FURTHER UPDATES THROUGHOUT THE DAY.

In the hours before

Special weather statement, Oct 22, 2:31 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
331 PM CDT MON OCT 22 2007

ALZ063-222100-
LOWER MOBILE-
331 PM CDT MON OCT 22 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 328 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF BAYOU LA BATRE...AND MOVING NORTH AT 15
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BAYOU LA BATRE...DELCHAMPS...DIXON CORNER...GRAND BAY...IRVINGTON AND
SAINT ELMO THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

JP

The radar

The Mobile radar (KMOB), 26 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mobile

When
October 22, 3:33 PM CST to 3:36 PM CST
Where
Mobile County, 0.66 mi SE of Bayou la Batre Arpt to 0.7 mi ENE of Bayou la Batre Arpt
Rating
EF1
Path length
0.7 mi
Path width
200 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
30.443, -88.212

The National Weather Service in Mobile conducted a damage assessment of the tornadic thunderstorms that moved across south Mobile county late Monday afternoon, October 22nd.|Meteorologists from the Weather Service in Mobile found that a tornado first touched down just south of Memory lane southeast of Bayou La Batre airport. This area was where most of the damage occurred. A manufactured home was broadsided by the tornado and the home was overturned and demolished. Another manufactured home was pushed several feet by the winds but stayed anchored into the ground. A shed was completely destroyed by the winds. Several other homes were damaged in the area. Trees and power lines were also blown down. Seven people took refuge in a bathtub, fortunately their home only suffered some siding and roof damage. The tornado then tracked north northeast, paralleling Walker road and lifted just south of Roy E Ray road. A couple of homes were damaged and sheds and travel trailers were damaged along this track. Trees were also blown down. At the end of the track of the tornado, just south of Roy E Ray road, several homes suffered roof and eave damage. Trees and power lines were also damaged in this area. A resident said the tornado struck around 436 pm CDT.|The tornado was rated at an EF1 (86 to 109 mph) on the enhanced Fujita scale. The length of the tornado track was about three-quarters of a mile and the width of the tornado was 200 yards. There were no injuries caused by the tornado. The tornado damaged fifteen to twenty residences with one destroyed and two severely damaged. Others suffered minimum to moderate damage.|

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62250.